Hail, Crow Wing
- When
- June 3, 2:30 AM CST
- Where
- Crow Wing County, 1.38 mi S of Crosby Beach
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -93.930
Hail fell for 10 minutes.
A thunderstorm brought dropped dime-sized hail in Crow Wing County early on June 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm brought dropped dime-sized hail in Crow Wing County early on June 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 3, 2:23 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 323 AM CDT WED JUN 3 2015 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 322 AM CDT WED JUN 3 2015 SHOWER AND THUNDERSTORM COVERAGE WILL BE THE MAIN FOCUS THROUGH THE SHORT TERM. THUNDERSTORMS CONTINUED TO MOVE ACROSS MUCH OF OUR NORTHEAST MINNESOTA ZONES EARLY THIS MORNING...WITH A STORM OR TWO QUITE STRONG BUT REMAINING SUB SEVERE FOR THE TIME. AT 08Z...SURFACE LOW PRESSURE WAS LOCATED IN FAR SOUTHEAST NORTH DAKOTA WITH FRONTAL BOUNDARY EXTENDING NORTHEAST TO NEAR KBDE. A SHORTWAVE WAS EVIDENT IN SATELLITE AND WAS LIFTING INTO ADJACENT ONTARIO. A LLJ OF 35 TO 40 KT AS SEEN IN AREA VWP WAS AIDING IN SUSTAINING THE STORMS. MUCAPE VALUES AROUND 500 J/KG HAVE NOSED INTO OUR WESTERN ZONES WITH SHEAR GENERALLY 30 KT OR LESS. THE TREND THIS MORNING SHOULD BE FOR THE BULK OF SHOWERS/STORMS TO MOVE OFF TO THE NORTHEAST AS THE LLJ WEAKENS AND THE UPPER WAVE CONTINUES TO THE MOVE AWAY FROM THE BORDER. THE SURFACE LOW WILL WEAKEN SOME AS IT MOVES INTO MINNESOTA. A SLOWER FRONTAL MOVEMENT IS FAVORED AS MOST OF THE MODELS WERE TOO FAST YESTERDAY MOVING IT THROUGH OUR CWA. ANOTHER WEAK WAVE OR MCV WILL MOVE TOWARD OUR SOUTHERN ZONES THIS AFTERNOON AND THAT COMBINED WITH THE FRONT/LOW WILL CAUSE SHOWERS/STORMS TO REDEVELOP THROUGH THE AFTERNOON/EVENING HOURS. WE HAVE HIGHEST POPS FROM NEAR THE BRAINERD LAKES REGION INTO THE ARROWHEAD THIS AFTERNOON...THEN PROGRESS THEM EAST LATE THIS AFTERNOON INTO THE EVENING. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY FOR MOST AREAS LATE TONIGHT AS FORCING/INSTABILITY WANE. THE FRONTAL BOUNDARY WILL WEAKEN FURTHER THURSDAY. WE KEEP AT LEAST A SLIGHT CHANCE FOR SHOWERS/STORMS ON THURSDAY OVER ALL BUT THE FAR WEST/NORTHWEST CWA. THE RISK FOR SEVERE STORMS REMAINS LOW...BUT NOT ZERO. AN ISOLATED STORM OR TWO COULD PRODUCE SOME ONE INCH HAIL YET THIS MORNING...AND AGAIN THIS AFTERNOON INTO THE EVENING. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 322 AM CDT WED JUN 3 2015 WEAK EAST-WEST ORIENTED SURFACE BOUNDARY SOUTH OF LAKE SUPERIOR SLIDING SLOWLY EWD WILL BE EXITING THE AREA THURSDAY NIGHT/FRIDAY MORNING WITH LINGERING LIGHT RAIN SHOWERS AND ISOLATED STORMS OVER NW WI. HIGH PRESSURE AT THE SURFACE WILL BE BUILDING IN OVER ONTARIO AND INTO THE NRN GREAT LAKES ON FRIDAY WITH A BROAD AND SLIGHTLY AMPLIFYING RIDGE ALOFT OVER THE NRN PLAINS. A DEEPENING WAVE ALOFT AND ASSOCIATED SFC TROUGH WILL MOVE FROM CENTRAL CANADA E/SEWD THROUGH THE NRN DAKOTAS AND NRN MN SATURDAY WITH SHOWERS AND STORMS DEVELOPING ALONG THE SFC BOUNDARY. AT THIS TIME IT APPEARS THERE IS AN INCREASING POTENTIAL FOR STRONG TO POSSIBLY SEVERE STORMS ACROSS NRN MN AS A STRONG PUSH OF WARM/MOIST UNSTABLE AIR ADVECTS NWD INTO THE REGION AHEAD OF THE SYSTEM. DEEP LAYER SHEAR WILL INCREASE WITH THE APPROACHING TROUGH ALONG WITH A FAIRLY ROBUST AMT OF MOISTURE FROM THE SOUTH. COULD SEE THE POTENTIAL FOR HEAVY RAINFALL AS WELL THROUGH SAT NIGHT. MODEL GUIDANCE IS STILL IN WEAK AGREEMENT CONCERNING THE TIMING OF THE UPPER S/W...WHICH COULD PROVE IMPORTANT FOR CONVECTION DEVELOPMENT LATE SAT. SHOWERS AND STORMS WILL LIKELY LINGER INTO SUNDAY/SUN NIGHT BEFORE THE MAIN SYSTEM EXITS TO THE EAST. COULD SEE AFTERNOON CONVECTIVE SHOWERS/STORMS MONDAY AFTERNOON/EVENING...BUT AN OVERALL DRYING TREND INTO TUE AND WED. TEMPERATURES WILL BE WARM AND QUITE SEASONAL FOR MOST OF THE INLAND AREAS OF THE NORTHLAND FRIDAY AND SATURDAY...BUT WITH CONTINUED CHILLY CONDITIONS AROUND THE PERIPHERY OF LAKE SUPERIOR INCLUDING THE TWIN PORTS. PERSISTENT HIGH PRESSURE OVER LAKE SUPERIOR LATE THIS WEEK WILL KEEP THE E/NE WINDS GOING AROUND THE LAKE AND TEMPERATURES IN THE DULUTH AREA IN THE UPPER 40S AND LOWER 50S. WINDS WILL BECOME WLY LATE THIS WEEKEND AND INTO NEXT WEEK...AS A WARMER AIR MASS BUILDS IN. TEMPERATURES WILL WARM INTO THE UPPER 60S AND 70S. OVERNIGHT LOWS WILL REMAIN STEADY IN THE 40S AND 50S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 129 AM CDT WED JUN 3 2015 A SLOW MOVING FRONTAL BOUNDARY WILL SLIDE SOUTHEASTWARDS THROUGH THE REGION OVER THE NEXT THE 24-36 HOURS. DURING THIS TIMEFRAME THERE WILL BE SEVERAL INSTANCES WHERE SHOWERS AND THUNDERSTORMS WILL BE AROUND. THIS WILL RESULT IN FLIGHT CATEGORIES FALLING TO MVFR CIGS/VIS...WITH SOME IFR CONDITIONS POSSIBLE. KINL AND KHIB WILL SEE THE FIRST ROUND OF THE SHOWERS AND THUNDERSTORMS...WITH THE ACTIVITY SPREADING TO ALL OTHER SITES BETWEEN 11-14Z TUESDAY MORNING. LATEST GUIDANCE SHOWS THAT ALL SITES EXCEPT KHYR AND KINL WILL SEE SHOWERS/STORMS END AROUND 15Z. NEXT ROUND OF STORMS MOVE IN BETWEEN 18-21Z. NOT CONFIDENT ON THE EXACT LOCATION OF INDIVIDUAL STORMS...BUT FELT CONFIDENT ENOUGH TO INCLUDE AS VCTS AT ALL SITES. THERE STILL COULD BE SOME SHOWERS AROUND BETWEEN 01-06Z. ALSO DURING THIS TIME EXPECTING WINDS TO BECOME LIGHT AND WITH ALL THIS MOISTURE AROUND EXPECTING FOG AND LOW CEILINGS TO DEVELOP BETWEEN 01-06Z. && .PRELIMINARY POINT TEMPS/POPS... DLH 67 52 64 47 / 70 60 20 10 INL 69 49 74 46 / 60 50 10 10 BRD 73 58 73 53 / 60 30 10 10 HYR 71 57 73 53 / 60 60 30 10 ASX 73 51 63 45 / 60 60 40 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE LONG TERM...BJT AVIATION...WL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 919 PM CDT TUE JUN 2 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 919 PM CDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...REMAINDER OF TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF NORTHERN MINNESOTA FOR THE REMAINDER OF TONIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS FAR NORTHERN MINNESOTA...ROUGHLY NORTH OF A LINE FROM BIGFORK TO THE BOUNDARY WATERS CANOE AREA. CHANCES FOR THUNDERSTORMS WILL ALSO INCREASE AFTER MIDNIGHT ACROSS THE REMAINDER OF CENTRAL AND NORTHERN MINNESOTA AND INTO NORTHWEST WISCONSIN. A FEW OF THESE STORMS COULD BECOME STRONG WITH LOCALLY HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS. HOWEVER...THE THREAT OF ANY STORMS REACHING SEVERE LEVELS IS VERY LOW FOR THE REMAINDER OF TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL BOUNDARY OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WEDNESDAY AFTERNOON AND EVENING. THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED FROM THE BRAINERD LAKES REGION NORTHEASTWARD TO TO THE NORTH SHORE OF LAKE SUPERIOR...AND INTO WEDNESDAY EVENING OVER MUCH OF NORTHWEST WISCONSIN. A FEW OF THE STORMS COULD BE STRONG WITH THE POTENTIAL TO PRODUCE PEA TO DIME SIZE HAIL...WIND GUSTS OVER 40 MPH AND LOCALLY HEAVY DOWNPOURS. THE THREAT OF SEVERE STORMS WILL AGAIN BE LOW...BUT IT IS NOT COMPLETELY OUT OF THE QUESTION THAT A STORM OR TWO COULD BRIEFLY REACH SEVERE LEVELS. CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY OVER EAST CENTRAL MINNESOTA AND PARTS OF NORTHWEST WISCONSIN. AGAIN...THE THREAT FOR ANY SEVERE STORMS DURING THIS TIME PERIOD IS VERY LOW. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS AREA-WIDE SATURDAY AND SUNDAY. WHILE IT IS TOO EARLY TO ASCERTAIN ANY DETAILS...THERE APPEARS TO BE AT LEAST SOME THREAT FOR SEVERE STORMS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF TONIGHT. LSZ121-140>148-032100- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 919 PM CDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...REMAINDER OF TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR AFTER 11 PM TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT... AND AGAIN SATURDAY AND SUNDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
156 AM CDT WED JUN 3 2015
MNZ033-030730-
SOUTH CASS-
156 AM CDT WED JUN 3 2015
...STRONG THUNDERSTORM HEADED FOR LEADER AND CASINO...
AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF ESTERDY...MOVING EAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS. IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
* THE THUNDERSTORM WILL BE NEAR...
ESTERDY BY 215 AM...
LEADER BY 225 AM...
CASINO BY 230 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4660 9448 4637 9445 4638 9477 4640 9478
4656 9479 4657 9479
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
224 AM CDT WED JUN 3 2015
MNZ033-034-030800-
CROW WING-SOUTH CASS-
224 AM CDT WED JUN 3 2015
...STRONG STORMS OVER SOUTHERN CASS COUNTY...
AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POPLAR
TO CASINO...MOVING EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SYLVAN... GULL LAKE... LAKE SHORE...
EAST GULL LAKE... NISSWA... BAXTER...
NORTH LONG LAKE... PEQUOT LAKES... LAKE HUBERT...
BRAINERD... MERRIFIELD... LEGIONVILLE...
WOODROW... RIVERTON... EDWARD LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4668 9411 4633 9401 4631 9458 4634 9464
4659 9475
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 259 AM CDT WED JUN 3 2015 MNZ034-036-030830- CROW WING-SOUTH AITKIN- 259 AM CDT WED JUN 3 2015 ..STRONG THUNDERSTORM NEAR BRAINERD... AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRAINERD...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... BRAINERD... WOODROW... RIVERTON... BAY LAKE... WOLFORD... DEERWOOD... CUYUNA... CROSBY... CUYUNA COUNTRY STATE PARK... TROMMALD... IRONTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4659 9390 4638 9379 4629 9428 4645 9430 MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 328 AM CDT WED JUN 3 2015 MNZ034-036-030900- CROW WING-SOUTH AITKIN- 328 AM CDT WED JUN 3 2015 ...STRONG THUNDERSTORM NEAR CROSBY... AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR IRONTON...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... BAY LAKE... FARM ISLAND LAKE... CEDAR LAKE... AITKIN... ROSSBURG... HASSMAN... GLORY... GLEN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4662 9355 4640 9348 4635 9398 4649 9407 LEATHAM
The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
1 hail. Local standard time, as filed.
Hail fell for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574510.